Do I Have A Drug Allergy?

All medications could potentially cause side effects, but sometimes people have adverse reactions to medications because they are allergic*.  It is important to understand a medication’s potential side effects before you begin taking it. If you are experiencing symptoms that are not listed as potential side effects, they might point to a drug allergy.

 

If you have a drug allergy, it means your immune system identifies the drug as an invader in the body. Your immune system then overreacts to the substance. This can trigger an allergic reaction. Reactions can vary from symptoms in the nose, lungs, ears, sinuses, stomach, throat, or the skin. They can occur within minutes or even days after taking the drug. Reactions can range from mild, an itchy rash, to severe, anaphylaxis. It is important to seek immediate medical attention if you experience a sever reaction such as anaphylaxis. Symptoms of anaphylaxis include facial and throat swelling, wheezing, shock, vomiting, hives, and light-headedness.

 

The best way to be sure about a drug allergy is to visit an allergist, like the allergists at National Allergy & ENT, and discuss with them the symptoms you are having with the drug in question. An allergist will be able to perform testing and instruct you on what precautions to take if you truly have a drug allergy. This will most likely include avoiding the drugs in question or wearing a special bracelet to alert people of your allergy in cases of emergency.

If you need help diagnosing or treating your drug allergy, call (843) 212-7976 to schedule an appointment, or schedule one online.

 

*source: AAAAI

2020-07-23T15:25:06+00:00
CALL US NOW